Skip Navigation LinksHome > February 2012 - Volume 34 - Issue 2 > Toxicology Rounds: Lessons from the Courtroom: N-Acetylcyste...
Emergency Medicine News:
doi: 10.1097/01.EEM.0000411484.97607.8f
Toxicology Rounds

Toxicology Rounds: Lessons from the Courtroom: N-Acetylcysteine Overdose

Gussow, Leon MD

Free Access

Overdose with acetaminophen (APAP) is one of the most common poisonings seen in the emergency department, and most practitioners have developed a certain level of comfort with administering the antidote N-acetylcysteine (NAC).

Image...
Image...
Image Tools

Certainly when the oral form of NAC was predominant, it was difficult to screw up dosing. After a loading dose, the same amount (70 mg/kg) was given every four hours. Couldn't be simpler. The main adverse effects from oral NAC were nausea and vomiting, symptoms that usually could be alleviated by giving an antiemetic and repeating the NAC if necessary.

When intravenous NAC was approved, things got a bit more complicated. The standard regimen required three different infusion rates over at least 21 hours, and administration had to be coordinated among the emergency department, intensive care unit, and medical floor. (See table.) Written orders could easily be misunderstood. Several studies have shown that medication errors involving IV NAC are surprisingly common. (Ann Pharmacother 2008;42[6]:766, Br J Clin Pharmacol 2001;52[5]:573.)

Although many clinicians still considered IV NAC relatively safe, that perception is not always accurate, especially in overdose. A recent North Carolina malpractice case, which was settled for $15.5 million, illustrates some of the potential hazards involving IV NAC. The legal settlement was reported in the newsletter Medical Malpractice: Verdicts, Settlement & Experts (November 2011), and only provided sketchy clinical details, but this is almost certainly the same case recently published by Heard and Schaeffer. (Clin Toxicol 2011;49[5]:423.)

A 21-year-old woman presented to the emergency department complaining of nausea and vomiting after apparently taking excessive acetaminophen (7.5-10 g over eight hours). The patient denied any suicide attempt or gesture, and had apparently taken APAP to treat dysmenorrhea and a headache.

Physical examination was unremarkable, and a pregnancy test was negative. A blood sample drawn six hours after the last ingestion showed a serum APAP level of 128 mcg/ml. Serum AST and ALT were 60 IU/L and 47 IU/L, respectively (upper limits of normal 41 and 54 IU/L).

Approximately 90 minutes after presentation, the emergency physician wrote the following order for IV NAC: “150 mg/kg x 1 h, then 50 mg/kg x 4 h, then 100 mg/kg x 16 h.” After the loading dose, instead of receiving 50 mg/kg over four hours, the patient received 50 mg/kg per hour for four hours. A similar error was made with the 16-hour dose, resulting in a six-fold overdose during the first 21 hours of treatment.

At the end of the initial 21-hour treatment protocol, IV NAC was continued at the erroneously high dose of 100 mg/kg per hour, apparently solely because of a mildly elevated ALT. Several hours later the patient was described as acting “weird.” She then became agitated, pulled out her IV line, and was given 5 mg haloperidol IM. Five minutes later, she seized, and was intubated and transferred to the intensive care unit. During transfer, IV NAC was interrupted but then continued, again at a rate of 100 mg/kg per hour. Electroencephalogram demonstrated status epilepticus. CT scan, performed nine hours after seizures began, showed cerebral edema.

The patient was then transferred to a tertiary care center where extensive workup failed to reveal a specific cause for her persistent seizures. On the day after transfer, she developed a dilated pupil, and CT scan showed increased cerebral edema and uncal herniation. This resulted in severe neurological deficits and a persistent vegetative state. The massive overdose of IV NAC was not discovered until the case was reviewed in preparation for pursuing a malpractice claim.

Heard and Schaeffer argue persuasively that the most likely cause of cerebral edema and seizures in this case was the overdose of IV NAC, citing several pieces of evidence. For one, laboratory studies have shown that animals given massive overdoses of parenteral NAC develop ataxia and seizures, and NAC seems to increase activity of the excitatory neurotransmitter glutamate, a mechanism that would explain onset of seizures and status epilepticus. The comprehensive workup at the tertiary hospital did not provide any other explanation for her seizure activity.

The authors point out that because most infusions orders are written as mg/kg/hr, misinterpretation of written orders for the IV NAC protocol can easily occur. Their toxicology service recommends that the orders for the second and third doses be written as 12.5 mg/kg/hr x 4 hours, and 6.25 mg/kg/hr x 16 hours to minimize the chance that miscommunication might result in administration of an excessive amount of IV NAC.

In hindsight, it seems that the chance of clinically significant hepatotoxicity resulting from this ingestion, while possible, was quite low. While one would still want to start treatment, it might have been wiser to begin oral NAC and follow the APAP level and liver enzymes. I would expect that the APAP level would drop to 10 mcg/ml or below by 12 hours, and if AST and ALT were not rising, NAC could have been stopped after three doses. Clinicians should remember that oral NAC is still a viable option, and might be the safer and easier route in many cases.

Click and Connect! Access the links in EMN by reading this issue on www.EM-News.com.

Back to Top | Article Outline

21-hour IV NAC protocol

Loading dose 150 mg/kg over 60 minutes

First maintenance dose 50 mg/kg over 4 hours (12.5 mg/kg/h x 4)

Second maintenance dose 100 mg/kg over 16 hours (6.25 mg/kg/h x 16)

Adapted from Olson KR, ed. Poisoning & Drug Overdose. New York: McGraw Hill, 2012.

Back to Top | Article Outline

FastLinks

Dr. Gussow is a volu...
Dr. Gussow is a volu...
Image Tools

▪ Visit Dr. Gussow's blog at www.thepoisonreview.com.

▪ Read all of Dr. Gussow's past columns in the EM-News.com archive.

▪ Comments about this article? Write to EMN at emn@lww.com.

© 2012 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share